Antidepressants Linked to Dangerous Heart Condition

The antidepressant Celexa can cause possibly fatal abnormal heart rhythms and should no longer be prescribed in high doses, the U.S. Food and Drug Administration warned on Wednesday.

In an online safety announcement, the FDA advised that daily doses of Celexa – known generically as citalopram – over 40 milligrams can lead to a potentially deadly arrhythmia known as Torsade de Pointes, especially in patients with preexisting heart conditions or those with low levels of potassium and magnesium in the blood.

Arrhythmia, also referred to as Cardiac dysrhythmia, is a term used to a large group of conditions in which there is abnormal electrical activity in the heart.

Despite the fact that in-depth studies have not found that doses higher than 40 mg a day offer any benefits to patients with depression, Celexa’s drug labeling previously stated that some patients may require a dose of 60 mg a day, another claim that the FDA rejected in their posting.

As a result of their findings, the FDA has revised the Celexa label – which now includes the new dosage limit as well as information about the potential for abnormal heart electrical activity and rhythms.

via WebMD